Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


could prilosec be making me anemic?
Nov 28, 2000

I am a 20-year-old female and am always anemic. I get blood tests at least once every two months to monitor my anemia and it usually hovers around 8.8-9.2. I have serious GERD and have been taking a strong dose of proton-pump inhibitor, 60mg Prilosec daily, for the past 4 years. I am so exhausted all the time and I swear my exhaustion started about the same time when I started taking Prilosec four years ago. My gastroenderologist scoffs at this and told me the two are unrelated ailments. Do you think a strong proton pump inhibitor could cause my anemia?

Response from Dr. Frascino

Hello,

Very rare instances of anemia have been reported with Prilosec usage. Whether or not this was indeed caused by the Prilosec is unclear. In any event we can certainly say that it is a very rare complication. If no other cause for your anemia can be determined a short trail off Prilosec could be considered. However I certainly would look for other potential causes first. Since you have GERD perhaps you are loosing some blood through the gastrointestinal tract. Obtaining stool specimens and checking for occult blood can identify this. Certainly other factors should also be considered -- iron or vitamin deficiency; excessive blood loss from menstrual periods; medication side effects other than prilosec -- such as AZT; or possibly hereditary conditions.

Hemoglobin levels in the 8-9 range can definitely cause a variety of symptoms such as fatigue, exercise intolerance, headache etc. Treatment is warranted. Ask your doctor about further work-up of this problem. Procrit, a synthetic hormone which stimulates your body to make more red blood cells, has been associated with significant improvements in energy levels, quality of life and even survival!

Even if your gastroenterologist is correct (and he may very well be) and these are two unrelated ailments you still need treatment for your anemia.

Good Luck

RJF


Previous
Fatigue??? Help!
Next
Chicken pox

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement